Q: Mixed Depression & Dysphoric Hypomania?
Dear Dr. Phelps
Around 7 months ago I was started on fluoxetine for what was diagnosed as mild
depression but I now recognise to have simply been a natural reaction to a
difficult period. After about six weeks of fluoxetine I began to have a very
strange, very unbearable sensation of inner darkness and unrest and the most
intense anxiety. This lasted for a week and disappeared seemingly very suddenly,
leaving me feeling very happy, although I suspect that this was simply relief at
thinking it had gone away. I realised that the fluoxetine probably caused this
and discontinued it soon after.
Since then, these episodes have returned about every month, rarely lasting more
than a week and following the same pattern every day; wake feeling anxious but
largely ok, swinging mood through the day with a horrific two hours at early
evening. It subsides towards night. And throughout the day when I am feeling ok,
even great, I think 'that is it, it's over' and every time it comes back
uncontrollably and bearing down on me.
I wish I could describe the unbearable sensation that is the trademark of these
episodes, but I can't. The closest I can get is that the coldness, darkness and
unfamiliarity I feel is projected onto the world - my partner, my family, my
surroundings and everything I previously took comfort from. It is all cold and
alien. I know this sounds like a unipolar disorder but I'm wondering if it's
mixed depression and dysphoric hypomania (manifesting itself in intense anxiety
and racing thoughts). It comes and goes so quickly and so violently, even over
the course of a day that it's making me incredibly scared. I've never felt this
before and I feel quite sure that the fluoxetine caused it. I can't get any
help, as sympathetic as my doctors are.
I realise that this is just another rambling question from a neurotic but this
is putting such a strain on my loved ones and myself that I'm looking everywhere
for help and answers and coming up with absolutely nothing. Have you any
experience of fluoxetine or other SSRIs causing this sort of thing? Thank you so
much for your time and your service.
Dear Andrew --
This is not just another rambling question from a neurotic (I haven't seen one
of those, but I still know this ain't one either). This is a very important
question, and, as you probably have already figured out, an area of great
interest to me. When I'm sitting with patients I usually take off my glasses at
this point and explain that these glasses are known in my town to cause anyone
seen through them to appear "bipolar", i.e. my colleagues at one point (less so
now, I think; my credibility has come back somewhat, as the general conception
of bipolar disorder has shifted) thought I had "bipolar on the brain". With
that warning then, as to how I would interpret your story relative to some other
psychiatrist -- i.e. take this with that big grain of salt -- .....
Yes, I have heard this kind of story. It's usually
worse though, although maybe you're just being stoic in terms of not having
sought some help with this yet. The fact that it's relatively intermittent
If you had a "blank" family history, i.e. one with no
affected blood relatives, no one with mood problems or anxiety problems or
severe alcohol problems, then I'd be surprised and have to scratch my head a bit
more. Instead I'd predict that there's a pretty obvious history of folks in the
family having had such problems (would you mind writing me directly and letting
me know, just for my headfile?).
But even if your family history is "unremarkable", I'd
still tend to think of your story here as indicative of some sort of
bipolar-like phenomenon (as long as things like your thyroid have been checked
out and found fine, i.e. there's no other reason to think of some medical
problem as possibly behind this). At least I'd be hesitant to give you an
antidepressant again, as you would probably be to take it!
But, maybe the real question here is whether, to
"treat" these shifts you describe, you should think about bipolar approaches.
You could start with non-medication ones: make sure your sleep cycle is regular
(are you having difficulty sleeping? has some sleep shift taken place since
before fluoxetine?); get regular exercise; and maybe even hook up with a
psychotherapist to look for anything else that might be keeping stress levels
high, which we think can increase "cycling". After that, then you might
consider a low dose of some mood stabilizer like lithium (which can be thought
of as an "adjunct" treatment even in unipolar disorder and does not mean what if
often connotes for people, the "big guns for big illess" image of lithium) or
Depakote, to see whether that helps. If it ever got really terrible some late
afternoon and you were thinking about suicide in that moment, as is pretty
common when this kind of thing is bad, you could even try a dose of Zyprexa, as
that's what I use for patients just to get things pretty immediately under
control (long term, bad medication: associated with weight gain and probably
diabetes, not a good choice compared to the others for that role -- my
I'll bet if you went out and exercised very heavily
(take a few months to get really fit before you try this, if you aren't there
already) at the time of these symptoms, that would help, at least some, at least
temporarily. If you're over 40 or so, or have other cardiac risk factors like
having been a smoker, you should get your doctor's okay for such an exercise
Just some ideas. Good luck with all that.
Published September, 2004